Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Stable patterns in a viscous diffusion equation

Authors: A. Novick-Cohen and R. L. Pego
Journal: Trans. Amer. Math. Soc. 324 (1991), 331-351
MSC: Primary 35K70; Secondary 35K55, 80A15
MathSciNet review: 1015926
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a pseudoparabolic regularization of a forward-backward nonlinear diffusion equation $ {u_t} = \Delta (f(u) + \nu {u_t})$, motivated by the problem of phase separation in a viscous binary mixture. The function $ f$ is non-monotone, so there are discontinuous steady state solutions corresponding to arbitrary arrangements of phases. We find that any bounded measurable steady state solution $ u(x)$ satisfying $ f(u) = {\text{constant}}$, $ f'(u(x)) > 0$ a.e. is dynamically stable to perturbations in the sense of convergence in measure. In particular, smooth solutions may achieve discontinuous asymptotic states. Furthermore, stable states need not correspond to absolute minimizers of free energy, thus violating Gibbs' principle of stability for phase mixtures.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35K70, 35K55, 80A15

Retrieve articles in all journals with MSC: 35K70, 35K55, 80A15

Additional Information

PII: S 0002-9947(1991)1015926-7
Keywords: Pattern formation, viscosity, phase separation, dissipative system, pseudoparabolic, nonlinear stability
Article copyright: © Copyright 1991 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia